Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 22, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Sep 7, 2018, 12:47 PM CDT for Nolan County, Taylor County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 12:47 PM CDT (17:47 UTC)
- Expired
- Sep 7, 2018, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nolan County, TX, Taylor County, TX
The radar
The Dyess AFB radar (KDYX), 81 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 3:40 PM CDT | FLASH FLOOD | 2 W Blackwell, TX | HIGHWAY 1170 WEST OF BLACKWELL CLOSED DUE TO FLOODING. WATER OVER THE ROAD ON 1170 EAST OF BLACKWELL, AND ALSO ALONG HIGHWAY 153 NEAR COUNTY ROAD 263 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 173 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989
WGUS54 KSJT 071747
FFWSJT
TXC353-441-072045-
/O.NEW.KSJT.FF.W.0022.180907T1747Z-180907T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
1247 PM CDT FRI SEP 7 2018
The National Weather Service in San Angelo has issued a
* Flash Flood Warning for...
Eastern Nolan County in west central Texas...
Western Taylor County in west central Texas...
* Until 345 PM CDT.
* At 1245 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over 2 inches of rain has
already fallen across southeast Nolan County. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Blackwell, Nolan, Merkel, Trent, Hylton, Coronados Camp, Happy
Valley, Shep, Camp Butman, The Intersection Of Highway 70 And Ranch
Road 53 and Lake Sweetwater.
This includes the following low water crossings ...
FM 2035 crossing Bitter Creek...
IH 20 frontage roads crossing Bitter Creek...
FM 89 crossing Elm Creek...
IH 20 frontage roads crossing Plum Creek...
crossings along County Road 349...
County Road 221 crossing Valley Creek...
crossings along County Road 400...
crossings along County Road 301...
County Road 209 crossing Valley Creek and
crossings along County Road 263.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3252 9987 3208 10000 3209 10042 3252 10030
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:20 PM CDT, 27 minutes earlier.
Area forecast discussion, Sep 7, 12:20 PM CDT, 27 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 1220 PM CDT Fri Sep 7 2018 .AVIATION... /18Z TAFS/ SHRA/TSRAs will continue to increase in coverage through 00z. MVFR CIGs will remain across all terminals, though there could be brief breaks in the clouds to allow for VFR conditions between 20-22z. Any +SHRA/TSRA through 12Z Sat are likely to produce local vis down to 1/4 sm and local CIGs at or below 500 ft agl. Winds will remain light primarily from the south to southeast around 5 to 10 knots. Will continue to carry the mention for SHRA/TSRA's at all terminals and will amend as needed to account for exact impacts to the terminals in TEMPO groups. && .PREV DISCUSSION... /issued 632 AM CDT Fri Sep 7 2018/ AVIATION... /12Z TAFS/ SHRA/TSRAs increasing Today through 00Z Sat, with MVFR CIGs dissipating in most areas by 18Z today, then possibly re- developing after 03Z Sat. SHRA/TSRA may diminish during 00Z-12Z Sat time period. Any +SHRA/TSRA through 12Z Sat are likely to produce local vis down to 1/4 sm and local CIGs at or below 500 ft agl. CB tops to 45000-50000 ft agl. Winds mostly less than 10 KT. Confidence in timing of heaviest rain and consequently lowest CIGs/VIS at TAF sites is low. PREV DISCUSSION... /issued 335 AM CDT Fri Sep 7 2018/ SHORT TERM... (Today and Tonight) Radar imagery early this morning shows an area of light showers in the Concho Valley, and not much elsewhere. However, hi-res models indicate that showers and thunderstorms will re-develop and increase in coverage starting around sunrise today and continuing through the afternoon hours as another front/boundary moves down from the north. Also, precipitable water will still be quite high at 1.8 to 2.1 inches across the area. This amount of atmospheric moisture will result in very efficient rainfall from showers/thunderstorms that occur. 4 km NAM and HRRR are indicating rainfall rates of 2-4 inches in 3 hours from the heavier precipitation, with the HRRR also indicating one hour rates of 2-3 inches. Considering the heavy rainfall rates and the already saturated soils across the region, have issued a Flash Flood Watch effective this morning through late tonight. Although most models show the front moving down into our southern counties by early or mid evening with a decrease in precipitation chances behind the front, the NAM12 is much slower and still has bands of heavy showers during the evening and late night hours. With extensive cloud cover expected today, highs will be in the upper 70s to low 80s, with lows tonight in the upper 60s to low 70s. SJH LONG TERM... (Saturday through Thursday) Rain will likely continue into Saturday as the boundary makes slow progress southward toward Central Texas and abundant moisture remains over the area. Will begin to see rain taper off from west to east on Sunday as the front and upper trough sag southward toward the coast. An upper ridge builds back into west Texas for early next week, with highs warming back into the 90s by Tuesday and Wednesday. Rain may try to enter back into the forecast for next weekend as an upper low moves in from the east, but confidence is low at this point. 08 && .PRELIMINARY POINT TEMPS/POPS... Abilene 77 68 80 65 / 80 70 50 20 San Angelo 80 69 81 65 / 80 60 60 20 Junction 83 71 82 68 / 80 70 70 40 Brownwood 82 70 81 67 / 80 70 70 40 Sweetwater 76 67 79 64 / 80 50 40 10 Ozona 79 67 78 65 / 80 60 60 30 && .SJT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Brown-Callahan-Coke- Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason- McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford- Sterling-Sutton-Taylor-Throckmorton-Tom Green. && 99/99/40
Hazardous weather outlook, Sep 7, 5:15 AM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 515 AM CDT Fri Sep 7 2018 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-081015- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 515 AM CDT Fri Sep 7 2018 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Showers and thunderstorms will develop today into tonight. Some of the rainfall will be heavy at times. The heavy rainfall, in addition to already saturated soils, will result in an increased flash flood threat. A Flash Flood Watch is in effect from this morning through late tonight. Deadly lightning will also be a concern. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of showers and thunderstorms will likely continue Saturday, with lesser rainfall chances on Sunday. Some of the rainfall may be heavy at times. Thus, possible flash flooding and deadly lightning will remain the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Sep 7, 8:00 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
800 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM FLOOD 1 NE FORT MCKAVETT 30.84N 100.09W
09/07/2018 MENARD TX LAW ENFORCEMENT
VEHICLE SWEPT OFF LOW WATER CROSSING ON FM
864 AT SAN SABA RIVER NEAR FT. MCKAVETT. ONE
PERSON RESCUED.
&&Local storm report, Sep 7, 9:35 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
935 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM FLASH FLOOD HASKELL 33.16N 99.73W
09/07/2018 HASKELL TX FIRE DEPT/RESCUE
WATER IS ENTERING THE ELEMENTARY SCHOOL AND
ONE RESIDENTIAL HOME.
&&
AWLocal storm report, Sep 7, 9:42 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
942 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD RULE 33.18N 99.89W
09/07/2018 HASKELL TX PUBLIC
WATER BEGINNING TO CROSS US HWY 380 EAST OF
RULE AS WELL AS TX HWY 6 SOUTH OF RULE.
&&
AWLocal storm report, Sep 7, 10:03 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1003 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM FLASH FLOOD 4 E ROCHESTER 33.32N 99.78W
09/07/2018 HASKELL TX FIRE DEPT/RESCUE
WATER OVER FM 617.
&&
AWLocal storm report, Sep 7, 10:04 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1004 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM FLASH FLOOD 5 WNW HASKELL 33.18N 99.81W
09/07/2018 HASKELL TX FIRE DEPT/RESCUE
WATER OVER HWY 380. WATER WAS 2 FEET DEEP IN
SOME LOCATIONS.
&&
AWLocal storm report, Sep 7, 10:11 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1011 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLOOD 1 NE FORT MCKAVETT 30.84N 100.09W
09/07/2018 MENARD TX LAW ENFORCEMENT
CORRECTS PREVIOUS FLOOD REPORT FROM 1 NE
FORT MCKAVETT. VEHICLE SWEPT OFF LOW WATER
CROSSING ON FM 864 AT SAN SABA RIVER NEAR
FT. MCKAVETT. ONE PERSON RESCUED.
&&The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:30 AM CDT | Flash Flood Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Crockett and 18 more | 40 hr |
| Sep 7, 7:28 AM CDT | Areal Flood Advisory | SJT | Haskell | 3 hr |
| Sep 7, 8:18 AM CDT | Areal Flood Warning | SJT | Menard | 6 hr |
| Sep 7, 8:31 AM CDT | Flash Flood Warning | SJT | Haskell | 6 hr |
| Sep 7, 9:48 AM CDT | Areal Flood Advisory | SJT | Fisher | 3 hr |
| Sep 7, 10:03 AM CDT | Areal Flood Advisory | SJT | Nolan | 3 hr |
| Sep 7, 10:33 AM CDT | Areal Flood Advisory | SJT | Crockett | 3 hr |
| Sep 7, 11:26 AM CDT | Areal Flood Advisory | SJT | Jones | 3 hr |
| Sep 7, 12:23 PM CDT | Areal Flood Advisory | SJT | Coke, Nolan, Runnels, Taylor | 3 hr |
| Sep 7, 12:27 PM CDT | Areal Flood Advisory | SJT | Throckmorton | 3 hr |
| Sep 7, 12:55 PM CDT | Flash Flood Warning | SJT | Throckmorton | 3 hr |
| Sep 7, 2:10 PM CDT | Areal Flood Advisory | SJT | Coke, Sterling | 3 hr |
| Sep 7, 2:30 PM CDT | Areal Flood Warning | SJT | Menard | 3 hr |
| Sep 7, 3:32 PM CDT | Areal Flood Advisory | SJT | Crockett, Irion, Schleicher, Tom Green | 3 hr |
| Sep 7, 3:43 PM CDT | Flash Flood Warning | SJT | Callahan, Coleman | 3 hr |
| Sep 7, 3:56 PM CDT | Areal Flood Advisory | SJT | Coke, Irion, Sterling, Tom Green | 3 hr |
| Sep 7, 4:30 PM CDT | Areal Flood Advisory | SJT | Concho, Runnels, Tom Green | 3 hr |
| Sep 7, 4:57 PM CDT | Special Weather Statement | SJT | Concho | 33 min |
| Sep 7, 5:23 PM CDT | Flash Flood Warning | SJT | Tom Green | 3 hr |
| Sep 7, 5:45 PM CDT | Areal Flood Warning | SJT | Menard | 3 hr |
| Sep 7, 5:55 PM CDT | Flash Flood Warning | SJT | Crockett | 3 hr |
| Sep 7, 6:03 PM CDT | Areal Flood Advisory | SJT | Concho, McCulloch, Menard | 3 hr |
| Sep 7, 6:37 PM CDT | Areal Flood Advisory | SJT | Brown, Coleman, McCulloch, San Saba | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.